Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


lipo/wasting response
Nov 26, 2003

Dave

Please, just listen. The guy who wrote in concerning his facial and extremity wasting: you told him you suspect his extremity wasting was due to fat loss. Dave, when people have severe wasting of the extremities, it is because of loss of muscle tissue. Fascia tissue only makes up for so much of the mass of the extremities. When a person suffers with thinning legs, that is a separate issue from when they suffer with legs that progressively appear more defined and veiny. When ART-related fascia tissue loss occurs, that does not affect the overall size of the thighs - maybe slightly, but not enough to send someone to the doctor for thinning legs. Yet the patient is now told he has lost fat, not muscle - because of a few sloppy, not so specific clinical studies that suggest some patients experienced fat loss due to ART. This egregious error has been made with respect to facial wasting as well. If it were a simple loss of fascia tissue in the face, injections of fat taken from the abdominal region would completely remedy this problem. But as we see, it doesn't. That is because the structure of the face is changed when muscle tissue breaks down - the foundation of the facial structure. Notice how the temples (a muscle tissue site more than anything) cave in, along with the cheeks. But we pretend the cheeks only lost some of the fat pads, and then ignore the temples because that can't be attributed to "lipoatrophy."

Here is a test you can do to determine this for yourself, since as a doctor, you have no reason to take my lay word for it: the next patient you see who suffers from facial wasting - ask him to try and flush his own face by facing the floor and holding his breath - or any other way flushing one's face with blood can be induced. If he cannot get a uniform redness in his face, this suggests that he has either lost muscle there, or there is significant fat covering the muscle. As we know, fat doesn't circulate nearly as much blood as does muscle. No facially wasted person I know can successfully flush his face, yet anyone with a healthy face can do so easily. What would you guess is the reason for this? Fat loss, or muscle loss?

Response from Dr. Wohl

Sorry, but I respectfully disagree with you. There have been a number of very non-sloppy studies using DEXA scans, MRI scans and CT scans along with standardized surface measurement of limb girth and these demonstrate that fat loss is indeed the predominant feature of the morphologic changes follwing HIV therapy initiation.

In the Gilead 903 study comparing d4T+3TC+efavirenz versus tenofovir+3TC+efavirenaz there was a difference in limb FAT between study groups of over 9 pounds. That is a lot of fat. The intensive Fat Redistribution and Metabolic Change in HIV Infection Study (FRAM) also evaluated rigorously body shape in HIV+ persons and again found lipoatrophy to be the predominant problem. Muscle can waste, especially with under use, poor nutritional intake and hormonal imbalances, but there is no evidence that I have seen implicating potent HIV therapies per se in muscle loss.

DW


Previous
is my regimen a good one
Next
Detection

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement